Nebraska, 2011

Flood and Hail in Nebraska, June 19 to 21, 2011

June 19 to 21, 2011 · NWS OAX · 16 events in 9 counties and zones

Supercell Thunderstorms developed in a short line from southeast Nebraska into southwest Iowa during the late evening of June 19th. The storms formed near a weak warm front that separated dew point temperatures in the lower 70s south of the boundary with slightly drier conditions to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Supercell Thunderstorms developed in a short line from southeast Nebraska into southwest Iowa during the late evening of June 19th. The storms formed near a weak warm front that separated dew point temperatures in the lower 70s south of the boundary with slightly drier conditions to the north. The storms produced mainly large hail and at least one tornado on the Iowa and Missouri Border north of Tarkio Missouri. A little later that night another line formed along and a little south of Highway 30 from around Columbus into western Iowa. These storms produced strong winds, a few large hail reports and a band of heavy rain of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 PM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN JUN 19 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SEVERE WEATHER WILL BE
LIKELY TONIGHT AS A WARM FRONT THAT CURRENTLY EXTENDS FROM
NORTHWEST KANSAS THROUGH WEST CENTRAL MISSOURI MOVES NORTHWARD
THIS EVENING...WHICH WILL BE AN INCREASING TRIGGER FOR
THUNDERSTORMS...ESPECIALLY AS LOW LEVEL JET STRENGTHENS LATER
THIS EVENING. EXTREME INSTABILITY HAS DEVELOPED ALONG THE BOUNDARY
WITH 40 TO 50KTS OF BULK SHEAR...BUT VERY STRONG 0-1KM SHEAR...
THUS THERE WILL BE A TORNADO THREAT WITH ANY STORMS THAT DEVELOP
ALONG/NORTH OF THE BOUNDARY THIS EVENING. MEANWHILE...CONVECTION
DEVELOPING ACROSS THE HIGH PLAINS WILL LIKELY MOVE EASTWARD AS A
FORWARD PROPAGATING MCS LATER THIS EVENING BUT ESPECIALLY
OVERNIGHT WITH A WIND AND HAIL THREAT ACROSS NORTHEASTERN NEBRASKA
LATER TONIGHT. SEVERE WEATHER CONFERENCE CALL AT 2 PM ADDRESSED
MOST CONCERNS...AND HAVE NO DOUBT THAT MUCH OF THE CWFA WILL
EVENTUALLY BE IN A TORNADO WATCH LATER THIS EVENING.

SURFACE LOW MOVES TO CENTRAL KANSAS BY DAYBREAK MONDAY WITH THE
WARM FRONT MAKING NORTHWARD PROGRESS TO NORTHEAST NEBRASKA. COULD
STILL BE AN ONGOING MCS ACROSS NORTHEAST NEBRASKA EARLY
MONDAY...BUT THEN THE REMAINDER OF THE FORECAST AREA BECOMES
CAPPED ONCE AGAIN AND POTENTIALLY HOT IN THE LOWER 90S...BUT
SURFACE LOW MOVES INTO SOUTH CENTRAL NEBRASKA THROUGH THE
AFTERNOON...WITH DRY LINE ADVANCING EASTWARD...WHICH SETS THE
STAGE FOR ANOTHER ROUND OF SEVERE STORMS LATE MONDAY AFTERNOON AND
EVENING WITH ANOTHER TORNADIC THREAT...WITH VERY STRONG 0-1KM
SHEAR...BUT ALSO BECAUSE OF BACKED SURFACE WINDS...SUBSTANTIAL
DIRECTIONAL SHEAR EXISTS.

SURFACE LOW MOVES TO NEAR KSUX BY DAYBREAK TUESDAY THEN TO CENTRAL
MINNESOTA THROUGH THE DAY. THIS WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS CONTINUING ON TUESDAY. SURFACE LOW THEN ROTATES
AROUND ITSELF THROUGH WEDNESDAY...WHICH BRINGS ADDITIONAL RAIN
INTO THE AREA...ALONG WITH NORTHWEST WINDS AT 15 TO 25 MPH AND
COOL TEMPERATURES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. SURFACE LOW PULLS
AWAY EARLY IN THE PERIOD...BUT A NEW FRONT DEVELOPS ACROSS THE
AREA THAT COULD BRING MORE SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT AND FRIDAY...BUT THEN ALSO THROUGH THE WEEKEND AS ZONAL FLOW
REMAINS ACROSS THE PLAINS AND ADDITIONAL SUBTLE WAVES MOVE THROUGH
ON A WESTERLY FLOW.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR WITH OCCASIONAL MVFR IS EXPECTED THROUGH THE TAF PD. FORECAST
BECOMES QUITE COMPLICATED WITH THUNDERSTORM ACTIVITY FORECAST TO
DEVELOP AND MOVE THRU TAF SITES AFTER 00Z. SCATTERED TSTMS COULD
AFFECT TAF SITES THRU 12Z.

KERN

&&

.HYDROLOGY...

LEVEE OVERTOPPING OR FAILING BETWEEN HAMBURG AND BROWNVILLE
ALLOWED THE POOLED WATER IN THE EXTREME TIP OR NORTHWESTERN
MISSOURI TO RUSH BACK INTO THE MISSOURI RIVER. THIS RESULTED IN A
1.9 FOOT RISE AT BROWNVILLE FROM 230 AM THROUGH NOON...WHICH
ALLOWED THE STAGE TO EXCEED THE PREVIOUS RECORD OF 44.2 FEET SET
BACK IN 1993. THIS RESULTED IN OVERTOPPING OF FEDERAL LEVEE 550 IN
NORTHWESTERN MISSOURI. ALSO...ANOTHER LEVEE BREECH VERY EARLY THIS
MORNING HAS AFFECTED THE STAGE AT RULO WITH A SIGNIFICANT DROP. FLASH
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSOURI SIDE OF RIVER.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 19, 4:40 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT SUN JUN 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
540 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
THE AREA. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
FOR PARTS OF SOUTHEAST NEBRASKA PRIOR TO 11 PM. THE SEVERE WEATHER
RISK WILL CONTINUE OVERNIGHT.

A MOIST AND UNSTABLE AIRMASS HA LIFTED NORTHWARD INTO SOUTHEAST
NEBRASKA LATE SUNDAY...NORTH OF A WARM FRONT. STORMS MAY DEVELOP
NEAR THE WARM FRONT THIS EVENING...BUT THERE IS A STRONG CAP WHICH
WILL TEND TO INHIBIT DEVELOPMENT. IF STORMS CAN BREAK THE CAP...
THEY WILL BE CAPABLE OF PRODUCING PRODUCING VERY LARGE HAIL AND
POSSIBLY TORNADOES.

OTHER THUNDERSTORMS ACROSS PARTS OF WESTERN AND NORTH CENTRAL
NEBRASKA WILL DEVELOP EASTWARD TONIGHT. THESE STORMS ARE EXPECTED
TO MOVE INTO EASTERN NEBRASKA LATER THIS EVENING AND THROUGH THE
OVERNIGHT HOURS. THESE STORMS ARE ALSO LIKELY TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD
GENERALLY END LATE TONIGHT AS THE STORMS MOVE OUT OF THE AREA.

A MODERATE RISK OF SEVERE STORMS WILL CONTINUE ON MONDAY AS A
COMPLEX LOW PRESSURE SYSTEM AND UPPER LEVEL DISTURBANCE MOVE
OUT INTO THE CENTRAL PLAINS. SIGNIFICANT SEVERE WEATHER APPEARS
POSSIBLE WITH THIS SYSTEM.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE STORMS COULD LINGER INTO MONDAY NIGHT. THERE IS ALSO A CHANCE
OF THUNDERSTORMS TUESDAY BUT THESE ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS IS FROM THURSDAY NIGHT INTO SUNDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF THE
AREA...MAINLY SOUTHEAST NEBRASKA. SPOTTERS MAY BE NEEDED ON MONDAY
AS WELL...IN THE AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 19, 8:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             NEBRASKA CITY           40.68N 95.86W
06/19/2011  E0.50 INCH       OTOE               NE   TRAINED SPOTTER

&&

VDEWALD

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Otoe

When
June 19, 8:38 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -95.860

From the first of at least 2 supercell thunderstorms that tracked across the town this night.

Hail, Otoe

When
June 19, 9:00 PM CST to 9:15 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
40.680, -95.860

Hail up to 2.5 inches in diameter fell for about 15 minutes from the second supercell thunderstorm that moved across the Nebraska City area this night.

Hail, Cass

When
June 19, 9:15 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.430

Hail, Otoe

When
June 19, 9:30 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.680, -95.860

From the second or possibly third supercell thunderstorm that moved across the Nebraska City area this night.

Hail, Cass

When
June 19, 10:32 PM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.810, -95.920

Hail, Saunders

When
June 19, 11:14 PM CST
Where
Saunders County, 0.86 mi SE of Ithaca
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.160, -96.540

Hail up to 2 inches fell in the Ithaca area with some reports of sky lights broken because of the hail.

Thunderstorm Wind, Dodge

When
June 20, 12:08 AM CST
Where
Dodge County, 1.55 mi W of Scribner Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -96.660

Thunderstorm wind gusts estimated at 60 mph downed at least one tree onto power lines. Six center pivots were flipped over in the region as well.

Thunderstorm Wind, Saunders

When
June 20, 12:10 AM CST
Where
Saunders County, 3.49 mi S of Cedar Bluffs to 2.18 mi WSW of Cedar Bluffs
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.350, -96.610

Thunderstorm winds estimated at over 60 mph downed tree limbs several inches in diameter south of Cedar Bluffs and destroyed a large metal building west of town. Two center pivots in the area were also flipped.

Hail, Douglas

When
June 20, 12:48 AM CST
Where
Douglas County, 0.36 mi W of Boys Town
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.269, -96.137

Around a mile northwest of Boystown.

Thunderstorm Wind, Burt

When
June 20, 1:00 AM CST
Where
Burt County, 0.45 mi N of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.937, -96.481

Thunderstorm wind gusts estimated at around 60 mph blew down 2 large trees in the Lyons city park.

Thunderstorm Wind, Butler

When
June 20, 1:30 AM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.340, -97.240

Thunderstorm wind gusts were estimated at around 60 mph in the Bellwood area.

Hail, Butler

When
June 20, 1:35 AM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.340, -97.240

Hail up to golf ball-size was accompanied by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Seward

When
June 20, 3:35 AM CST
Where
Seward County, Seward
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.900, -97.100

A decaying thunderstorm or outflow from a storm northwest of the region caused some tree damage in the Seward area including knocking down 4 large trees on the Concordia University campus.

Heavy Rain, Dodge

When
June 20, 3:52 AM CST
Where
Dodge County, 0.86 mi SE of Scribner
Reported by
Trained Spotter
Coordinates
41.660, -96.660

Rainfall of a little over 3 inches was reported in the Scribner area. The rain fell in a several hour period and produced flooding along sections of Maple Creek later that day.

Thunderstorm Wind, Lancaster

When
June 20, 4:01 AM CST
Where
Lancaster County, (Lnk)lincoln Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.770

A decaying thunderstorm produced a 63 mph wind gust at the Lincoln airport.

Flood, Dodge

When
June 20, 9:00 AM CST to June 21, 1:00 AM CST
Where
Dodge County, 4.29 mi SE of Ridgeley to 1.26 mi ENE of Nickerson
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.554, -96.665

A line of heavy rain producing thunderstorms dropped 2 to 3 inches of rain across the Maple Creek basing during the early morning hours of 6/20. The heavy rain caused Maple Creek to flood farm fields and a few county roads later that day, especially near and west of Nickerson where the creek climbed about a foot above its 10 foot flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301693, 301695, 301696, 301697, 301698, 301699, 301702, 301703, 301704, 301707, 301708, 301709, 333676, 301712, 301720, 301718.